New York, 2004High Wind in New York, December 1, 2004
December 1, 2004 · NWS BUF · 5 events in 5 counties and zones
Low pressure over western Lake Erie intensified as it tracked northeast to northern New York. The low brought strong winds, gusting to 60 mph, to western New York.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over western Lake Erie intensified as it tracked northeast to northern New York. The low brought strong winds, gusting to 60 mph, to western New York. The strong winds downed trees and took down power poles and lines. Scattered power outages were reported throughout the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 1, 4:02 AM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 1, 4:02 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
402 AM EST WED DEC 01 2004
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
MAIN WEATHER CONCERN THIS PERIOD WITH BE VERY STRONG AND POSSIBLY
DAMAGING WINDS ACROSS THE AREA TODAY.
UPSTREAM SURFACE OBSERVATIONS SHOWING A RAPIDLY DEEPENING SURFACE
LOW OVER THE FAR WESTERN END OF LAKE ERIE. THE CENTER OF THE LOW IS
ACTUALLY DEEPER THAN BOTH THE ETA AND GFS FORECASTS...CURRENTLY NEAR
996 MB. A VERY STRONG UPPER SHORT WAVE TROUGH CURRENTLY WORKING
ACROSS THE GREAT LAKES IS LIKELY RESPONSIBLE FOR THIS RAPID
DEVELOPMENT. SEE LITTLE REASON WHY SURFACE LOW WILL NOT CONTINUE TO
DEEPEN AS MODELS SUGGEST AND MAY ACTUALLY BE DEEPER THAN MODEL
FORECASTS BASED ON WHAT IS GOING ON UPSTREAM. ETA SHOWING A VERY
IMPRESSIVE PRESSURE RISE/FALL COUPLET (22 MB/3 HOUR CHANGE) ACROSS
THE AREA TODAY. I EXPECT ABOUT A 2-4 HOUR PERIOD BEHIND THE LOW WHEN
WINDS WILL BECOME THE STRONGEST. 2K FOOT WINDS OF 50-55 KTS SHOULD
HAVE LITTLE PROBLEM MIXING DOWN ALONG THE HIGHER ELEVATIONS SOUTH OF
BUFFALO. THEREFORE...WILL UPGRADE SOUTHERN ERIE...WYOMING AND THE
WESTERN SOUTHERN TIER TO A HIGH WIND WARNING TODAY. CAN NOT QUITE
JUSTIFY WARNING CRITERIA WINDS ELSEWHERE. HOWEVER...WILL CARRY A
VERY HIGH END ADVISORY ACROSS THE REST OF THE AREA. COULD EVEN
EXPERIENCE SOME TREES DOWNED IN THE ADVISORY AREA...AS TREES WILL BE
VULNERABLE TO UPROOT DUE TO THE OVERNIGHT SOAKING RAIN.
ETA SHOWING CHANGE OVER UPSTREAM TO SNOW AT 850 MB TEMPERATURES OF
-4C AND 1000-500MB THICKNESSES NEAR 537 DM. GRANTED THIS IS AT NIGHT
AND THERE WILL LIKELY BE SOME MODIFICATION AS AIR MASS WORKS INTO
OUR AREA. ETA SUGGESTING CHANGE OVER TO ALL SNOW BY EARLY
AFTERNOON...BUT FEEL BOUNDARY LAYER TEMPERATURES WILL STILL BE TOO
WARM. WE SHOULD EXPERIENCE A CHANGE OVER TO WET SNOW FOR MOST AREAS
BY MID TO LATE AFTERNOON. A SLUSHY ACCUMULATION IN THE 1 TO 3 INCH
RANGE NOT OF THE QUESTION...MAINLY OVER THE HIGHER ELEVATION SOUTH
OF BUFFALO AND ROCHESTER.
LATER PERIODS WILL FEATURE A MARGINALLY COLD AIR MASS FOR LAKE
EFFECT SNOW. LAKE INSTABILITY NOT VERY IMPRESSIVE WITH LAKE INDUCED
CAPES BELOW 500 J/KG...ALONG WITH A MODEST AMOUNT OF SHEAR. THERE
WILL BE SOME LAKE EFFECT SNOW SHOWERS EAST AND SOUTHEAST OF THE
LAKE...BUT DOES NOT LOOK LIKE ANYTHING SIGNIFICANT AT THIS POINT.
.LONG TERM (SATURDAY THROUGH TUESDAY)...
SHORT WAVE ALONG NORTHERN STREAM DIGS ACROSS LAKES INTO MID ATLANTIC
STATES ON SATURDAY WITH WEAK SFC FEATURE AND SOME LGT SNOW OR
FLURRIES. WILL INSERT 40 POPS AREAWIDE FOR THIS FEATURE. THIS WILL
ALSO DELAY OUR WARMUP AS SOME COLDER AIR FOLLOWS IN ITS WAKE SAT NT
AND EARLY SUNDAY. HPC PROGS CONTINUE TO BUILD RIDGE ACROSS
EAST...ALTHOUGH THIS MAY BE A LITTLE SLOWER THAN EXPECTED WITH
PERSISTENT NW FLOW OVER ERN CANADA...BUT WILL BUY IT FOR NOW. WILL
GO WITH DRY SUN AND MON AND CHC RAIN SHOWERS TUES. TEMPS WILL SLOWLY
RISE...NOTE MEX TEMP NUMBERS FOR BUF AT 50 ON TUES ARE WELL OVER
CLIMO...WONT GO QUITE THIS HIGH IN GRIDS YET.
&&
.AVIATION...
MVFR TO IFR CONDITIONS IN RAIN WILL BE THE GENERAL RULE INTO THE
MORNING HOURS...AS SURFACE LOW PRESSURE OVER WESTERN LAKE ERIE
DEEPENS AND TRACKS TO THE NIAGARA PENINSULA/FAR WESTERN NEW YORK BY
LATE MORNING. IMMEDIATELY AFTER THE PASSAGE OF THE LOW...DEFORMATION
ZONE LIFT/MOISTURE WILL WORK ACROSS THE AREA...AND WILL LAST ABOUT
3-4 HOURS IN ANY GIVEN LOCATION. DURING THIS PERIOD...MORE IFR TO
MVFR CONDITIONS IN -RA ARE ANTICIPATED...WITH A POSSIBLE
MIX/CHANGEOVER TO -SN DURING THE LAST 1-2 HOURS OF THE PCPN AS
COLDER AIR ADVECTS INTO THE AREA. AFTERWARDS...MVFR TO VFR CIGS ARE
ANTICIPATED FOR THE REST OF THE FORECAST PERIOD.
THE BIG STORY HOWEVER...AS HAS BEEN PREVIOUSLY DISCUSSED...WILL BE
THE WINDS. THE CURRENT 5-15 KT EASTERLY/SOUTHEASTERLY FLOW AHEAD OF
THE LOW WILL VEER TO SOUTHERLY AND STRENGTHEN TO 10-20 KTS AS THE
LOW APPROACHES THIS MORNING...THEN WILL ABRUPTLY SHIFT TO WEST AND
RAPIDLY STRENGTHEN FOLLOWING THE LOW. WITH 12 MB/3HR PRESSURE RISES
AND A STRONG ISSALOBARIC COMPONENT EXPECTED IN THE WAKE OF THE
LOW...SFC WINDS SHOULD EASILY REACH THE 25-30 KT RANGE ACROSS MUCH
OF THE AREA DURING THE LATE MORNING/EARLY AFTERNOON HOURS...WITH
GUSTS AS HIGH AS 45KTS. THE WINDS SHOULD THEN GRADUALLY DIMINISH
LATER THIS AFTERNOON AND EVENING.
WITH A 40-45 KT LL JET EXPECTED TO BE IN PLACE AFTER ABOUT 10-11Z
THIS MORNING...LLWS HAS BEEN ADDED TO THE TERMINALS FROM KROC
WESTWARD.
&&
.MARINE...
THE CURRENT EASTERLY/SOUTHEASTERLY SFC FLOW WILL VEER FAIRLY RAPIDLY
THROUGH 18Z AS THE SURFACE LOW PASSES ACROSS LAKES ERIE AND
ONTARIO...BECOMING WESTERLY BY THE LATE MORNING TO EARLY AFTERNOON
HOURS. THE SHIFT TO A WESTERLY DIRECTION WILL ALSO BE ACCOMPANIED BY
A SHARP INCREASE IN SPEEDS...WITH WINDS EXPECTED TO REACH GALE FORCE
CRITERIA SEVERAL HOURS BEFORE DIMINISHING LATER THIS AFTERNOON AND
TONIGHT. THEREFORE...GALE WARNINGS WILL BE CONTINUED FOR ALL
NEARSHORES AND THE OPEN WATERS OF LAKE ONTARIO.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING TODAY NYZ012-019>021-085.
WIND ADVISORY TODAY NYZ001>008-010-011-013-014.
MARINE...GALE WARNING IN EFFECT FOR LEZ020-LEZ040>045
GALE WARNING IN EFFECT LOZ042>045-LOZ060.
SHORT TERM...TMA
LONG TERM...SFM
AVIATION/MARINE...JJRHazardous weather outlook, Dec 1, 5:26 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
526 AM EST WED DEC 1 2004
NYZ001>008-010-011-013-014-021023-
GENESEE-JEFFERSON-LEWIS-LIVINGSTON-MONROE-NIAGARA-NORTHERN CAYUGA-
NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-WAYNE-
526 AM EST WED DEC 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...
VERY STRONG WINDS WILL DEVELOP TODAY. WIND GUSTS OF 50 TO 55 MPH ARE
POSSIBLE. THE STRONGEST WINDS ARE EXPECTED BETWEEN 9 AM AND 4 PM.
REFER TO BUFNPWBUF FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYZ012-019>021-085-021023-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-SOUTHERN ERIE-WYOMING-
526 AM EST WED DEC 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...
VERY STRONG AND POSSIBLY DAMAGING WINDS WILL DEVELOP TODAY. WIND
GUSTS OF 55 TO 60 MPH ARE POSSIBLE. THE STRONGEST WINDS ARE EXPECTED
BETWEEN 9 AM AND 2 PM. REFER TO BUFNPWBUF FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TMA
High Wind, Allegany
- When
- December 1, 8:30 AM EST to 4:00 PM EST
- Where
- Allegany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.257, -78.028 (the zone’s center; the record gives no point)
High Wind, Southern Erie
- When
- December 1, 8:30 AM EST to 4:00 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
High Wind, Cattaraugus
- When
- December 1, 9:22 AM EST to 4:00 PM EST
- Where
- Cattaraugus forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.249, -78.679 (the zone’s center; the record gives no point)
High Wind, Wyoming
- When
- December 1, 10:00 AM EST to 4:00 PM EST
- Where
- Wyoming forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.702, -78.224 (the zone’s center; the record gives no point)
High Wind, Chautauqua
- When
- December 1, 11:45 AM EST to 4:00 PM EST
- Where
- Chautauqua forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Pennsylvania, December 1, 20041 death · $170,000 · 50 kt wind · 10 events
- Strong Wind in Delaware, December 1, 20041 death · 1 injured · $100,000 · 4 events
- High Wind and Strong Wind in New Jersey, December 1, 2004$300,000 · 54 kt wind · 21 events
- High Wind in Massachusetts, December 1, 2004$340,000 · 58 kt wind · 14 events
- High Wind in Ohio, December 1, 2004$180,000 · 56 kt wind · 6 events
- Flooding in Indiana, December 1 to 18, 2004$160,000 · 8 events
- Strong Wind in New York, December 1, 20042 injured · $50,000 · 1 event
- High Wind in Rhode Island, December 1, 2004$60,000 · 58 kt wind · 3 events
- High Wind in Pennsylvania, December 1, 2004$55,000 · 52 kt wind · 2 events
- High Wind in Connecticut, December 1, 2004$45,000 · 58 kt wind · 2 events
- High Wind and Strong Wind in Maryland, December 1, 2004$30,000 · 54 kt wind · 5 events
- Strong Wind in Maine, December 1, 2004$19,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429173, 5429174, 5429175, 5429176, 5429177.